Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 18, 2017, 6:51 AM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 18, 2017, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 6:51 AM MDT (12:51 UTC)
- In effect from
- May 18, 2017, 1:00 PM MDT
- Expired
- May 18, 2017, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3299 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635 WWUS84 KEPZ 181251 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 651 AM MDT Thu May 18 2017 ...CRITICAL CONDITIONS EXPECTED THIS AFTERNOON AND EVENING FOR THE LOWLANDS... .An upper low moving over the Rockies will bring strong westerly winds to the region today. These west winds will help to drop relative humidities into the 8 to 15 percent range which will create the critical conditions for the lowlands. Humidity levels are expected to remain around 15 percent in the mountains, but the winds will be strong, so these areas will be near critical criteria. NMZ111-112-TXZ055-056-190300- /O.NEW.KEPZ.FW.W.0020.170518T1900Z-170519T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 651 AM MDT Thu May 18 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 111.Fire weather zone 112.Fire weather zone 055.Fire weather zone 056. * WIND...West at 20 to 25 mph. * HUMIDITY...8 to 15 percent. * THUNDERSTORMS...There will be some mountain thunderstorms that could produce some isolated dry lightning, a stray lightning strike is possible over the lowlands of northern Sierra County. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 3:23 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 18, 3:23 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 323 AM MDT Thu May 18 2017 .SYNOPSIS... Yet another Pacific storm system will pass to our north today; and as typical of the spring season this means dry and windy conditions across the Borderland. Westerly winds in the 20 to 30 mph range with stronger gusts are expected today. Some areas will see local blowing dust. Moisture should stay north of our region, but the mountains across the northern Gila may see a few showers. Temperatures will remain slightly below seasonal averages through Saturday as a pair of cool fronts move across the region. After today winds will remain relatively lighter through the weekend. Sunday we see some moisture increases which could lead to some showers and storms Monday. Next week areas east of the Rio Grande could see isolated showers and storms each afternoon and evening as east winds keep some moisture in the region. Areas west will remain generally dry as the region warms back to normal and above. && .DISCUSSION... Another upper-level Pacific storm will side-swipe the region today as it drops over the Four Corners and passes east along the NM/CO border. This track keeps the storms well to our north with the primary moisture and dynamics out of our region. Tuesday's storm system tracked further south and models did show instability over the region as it passed. That set up lead to showers and thunderstorms. With this system's passage all the instability remains north and moisture levels are a bit lower. This no precipitation expected. However the winds will strengthen in response today as it typical of the season and the storm's proximity. Not expecting winds as strong or dust as widespread as we saw on Tuesday. However it will become windy this afternoon with winds in the 20-30 mph range with gusts 35-40 mph possible. Local blowing dust also expected in vicinity of and downwind of the usual sources across the lowlands. With the trough passage temperatures will dip slightly from yesterday's slightly below normal highs. Tonight a Pacific cool front will push across the region behind the departing upper system. This will keep temps somewhat cooler than normal through Saturday. Another minor trough will follow today's and pass Saturday. It will also clear the region of any moisture in place to make for a dry Friday and Saturday. With the storm gone pressure gradients will be relaxed resulting in lighter winds. A backdoor front pushes in Saturday night behind the second trough exit. This turns our wind E - SE - and finally S to usher in some increased Gulf moisture. Despite weak high pressure aloft, this low-level moisture combined with increasing daytime heating and surface temps will generate some instability and possibly isolated to scattered showers and thunderstorms late Sunday through Monday afternoon. A second backdoor frontal boundary is proged to move in Tuesday evening. This backs the dryline over our eastern zones and makes showers and thunderstorms a possibility for areas east of the Rio Grande for Tuesday and Wednesday. Thursday we see a return of westerly winds as another Pacific system approaches. This looks to bring back stronger winds and dry the region. && .AVIATION...Valid 18/12Z-19/12Z... VFR conditions for all terminals through the period. P6SM SKC- SCT200-250 through 15Z then FEW-SCT080-100. Winds generally west 5-15KTS until 16Z...then increasing to 15-25G35KTS. && .FIRE WEATHER... One more day of near critical conditions expected on today as an upper low moves across the Rockies. Despite a little increase in relative humidities, winds will slightly stronger so some areas of critical conditions are expected over the lowlands. Winds will be on the decrease for Friday through the weekend. There will also be a moisture surge in to the region Saturday night into Sunday with south and southeast winds moving into the forecast area. Some showers and thunderstorms are possible Sunday night into Monday. More chances for precipitation continue over areas east of the Rio Grande Tuesday and Wednesday of next week as continue easterly winds keep the dryline over that area. && .PRELIMINARY POINT TEMPS/POPS... El Paso 83 59 82 55 / 0 0 0 0 Sierra Blanca 84 57 82 55 / 0 0 0 0 Las Cruces 80 50 79 49 / 0 0 0 0 Alamogordo 78 51 77 48 / 0 0 0 0 Cloudcroft 58 35 55 36 / 0 0 0 0 Truth or Consequences 76 48 76 48 / 0 0 0 0 Silver City 71 43 71 43 / 0 0 0 0 Deming 80 48 80 46 / 0 0 0 0 Lordsburg 81 47 78 46 / 0 0 0 0 West El Paso Metro 81 58 81 55 / 0 0 0 0 Dell City 85 55 83 51 / 0 0 0 0 Fort Hancock 87 59 86 55 / 0 0 0 0 Loma Linda 77 54 76 52 / 0 0 0 0 Fabens 86 59 84 55 / 0 0 0 0 Santa Teresa 82 55 81 51 / 0 0 0 0 White Sands HQ 78 55 79 51 / 0 0 0 0 Jornada Range 78 48 78 46 / 0 0 0 0 Hatch 80 49 80 48 / 0 0 0 0 Columbus 84 53 83 49 / 0 0 0 0 Orogrande 80 56 79 51 / 0 0 0 0 Mayhill 68 42 65 39 / 0 0 0 0 Mescalero 66 40 63 39 / 0 0 0 0 Timberon 65 41 64 39 / 0 0 0 0 Winston 69 38 69 38 / 10 0 0 0 Hillsboro 75 45 75 44 / 0 0 0 0 Spaceport 80 47 77 45 / 0 0 0 0 Lake Roberts 69 36 70 36 / 0 0 0 0 Hurley 73 43 73 42 / 0 0 0 0 Cliff 76 42 77 42 / 0 0 0 0 Mule Creek 73 42 73 44 / 0 0 0 0 Faywood 74 44 74 44 / 0 0 0 0 Animas 82 49 80 47 / 0 0 0 0 Hachita 83 48 80 46 / 0 0 0 0 Antelope Wells 85 50 81 48 / 0 0 0 0 Cloverdale 80 48 78 46 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14-Bird
Hazardous weather outlook, May 18, 6:48 AM MDT, 3 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 648 AM MDT Thu May 18 2017 NMZ401>417-TXZ418>424-191300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 648 AM MDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Limited hazardous weather today across the lowlands due to windy and gust afternoon conditions and areas of blowing dust which may impact travel along I-10 west of Deming. West winds of 20 to 30 mph with gusts to 40 mph will likely not be strong enough to cause damage. Due to dry conditions there is an elevated wildfire potential with the strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Sunday evening through Tuesday may bring isolated to scattered showers and thunderstorms with a few being strong to severe with moderate hail the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
Nearby
Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.